Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 41, NWS San Angelo, TX

June 14, 1997Fisher County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 14, 1997, 7:18 PM CDT for Fisher County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 7:18 PM CDT (00:18 UTC)
Expired
Jun 14, 1997, 8:35 PM CDT
In force
77 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:35 PM CDTThunderstorm WindRoby, TXStrong winds blew down telephone and power poles. Some of the utility poles were pulled right out of the ground. Livestock trailers were thrown around.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 14, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4114 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 150018 RRA
TORSJT
TXC151-150135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
718 PM CDT SAT JUN 14 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...FISHER COUNTY
 
AT 718 PM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
TORNADO 12 MILES WEST OF ROBY OR 9 MILES SOUTHWEST OF ROTAN MOVING
EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ROTAN... ROBY...
MCCAULLEY AND HITSON.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LpOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:00 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT SAT JUN 14 1997

A WET PATTERN IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS
EVENING. SATELLITE WATER VAPOR SHOWING UPPER LEVEL
SHORTWAVE...REMNANTS OF BLANCA...MOVING INTO FAR WEST TEXAS
PRODUCING HEAVY RAIN OVER EL PASO AREA AS AN UPPER LOW SPINS OVER
SOUTHERN NEVADA. DEEP TROPICAL MOISTURE CONTINUES TO INCREASE ACROSS
WEST CENTRAL TEXAS WITH SURFACE DEWPOINTS IN THE MID 70S.  UNSTABLE
ATMOSPHERE ALSO IN PLACE WITH LIFTED INDICES IN THE -10 RANGE AND
CAPES NEAR 3000.  A WEAK SURFACE TROUGH WAS LOCATED ACROSS FAR WEST
TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY DEVELOPING THIS
AFTERNOON NEAR MIDLAND AND ALSO FURTHER SOUTHWEST ALONG THE
MOUNTAINS.

NGM SEEMS TO HAVE SLIGHTLY BETTER HANDLE ON DEEP MOISTURE AND
MOVEMENT OF VORT MAX OVER FAR WEST TEXAS.  EXPECT THUNDERSTORMS TO
CONTINUE TO DEVELOP THIS AFTERNOON/EVENING OUT WEST AS THE VORT MAX
MOVES NORTHEASTWARD TOWARD WEST CENTRAL TEXAS.  WITH THE UNSTABLE
ATMOSPHERE AND VEERING WINDS SHOWN ON THE LATEST RADAR WIND
PROFILE...COULD SEE SOME SEVERE THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON ALONG THE SURFACE TROUGH AND MOVING INTO WESTERN COUNTIES.
THUNDERSTORMS WILL BECOME MORE NUMEROUS OUT WEST THROUGH THE EVENING
AND MOVE ACROSS WEST CENTRAL TEXAS OVERNIGHT.  WITH THE VERY DEEP
TROPICAL MOISTURE...PRECIPITABLE WATER VALUES APPROACHING 2
INCHES...THETA E RIDGE...K INDICES APPROACHING 40...HEAVY RAINFALL
POTENTIAL IS HIGH. SOIL ALREADY SATURATED FROM LAST WEEKS HEAVY
RAINFALL.  APPEARS THE BEST AREA FOR A FLASH FLOOD WATCH TONIGHT
WILL BE OVER WESTERN COUNTIES ALONG AND WEST OF A LINE FROM
SWEETWATER TO SAN ANGELO TO SONORA.  WILL ALSO HAVE TO WATCH EASTERN
COUNTIES FOR HEAVY RAIN POTENTIAL INTO THE SECOND PERIOD.  WITH THE
UPPER LOW CONTINUING TO SPIN OUT WEST WITH SHORTWAVES ROTATING
AROUND IT...ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TOMORROW.
WILL HAVE TO SEE HOW LONG IT TAKES FOR ATMOSPHERE TO RECOVER FROM
TONIGHTS ACTIVITY.

FOR TEMPS...AGREE WITH WARM GUIDANCE LOWS OVERNIGHT WITH THE HIGH
DEWPOINTS.  WILL UNDERCUT GUIDANCE FOR HIGHS TOMORROW WITH THE
CLOUDS AND RAIN AND WET GROUND.

ABI 071/087 44
JCT 073/089 33
SJT 072/088 54

08

In the hours before

Special weather statement, Jun 14, 2:41 PM CDT, 4 hours 37 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-151345-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 PM CDT SAT JUN 14 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM ABILENE TO EDEN TO JUNCTION THROUGH TONIGHT...

A MODERATELY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON.  DEEP TROPICAL MOISTURE CONTINUES TO MOVE INTO
THE AREA AS THE DAY PROGRESSES.  AS AN UPPER LEVEL STORM SYSTEM
APPROACHES FROM THE WEST...WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP OVER WEST TEXAS THIS AFTERNOON.  A FEW OF THESE STORMS MAY
BECOME SEVERE LATE THIS AFTERNOON THROUGH THIS EVENING AS THEY MOVE
INTO WEST CENTRAL TEXAS.  THE AREA MOST LIKELY TO SEE SEVERE
THUNDERSTORMS WILL BE WEST OF A LINE FROM ABILENE TO EDEN TO
JUNCTION.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT
FROM THESE STORMS.

AS THE EVENING PROGRESSES...HEAVY RAINFALL WILL BECOME MORE OF A
THREAT ACROSS WEST CENTRAL TEXAS.  THE REMNANTS OF TROPICAL STORM
BLANCA WILL INTERACT WITH DEEP TROPICAL MOISTURE TO PRODUCE MORE
WIDESPREAD THUNDERSTORMS ACROSS THE WESTERN HALF OF WEST CENTRAL
TEXAS.  ISOLATED HEAVY RAINFALL OF NEAR 2 INCHES WILL BE POSSIBLE
WHICH COULD CAUSE LOCALIZED FLOODING.

EMERGENCY MANAGERS AND RESIDENTS SHOULD MONITOR THE WEATHER CLOSELY
THIS EVENING... ESPECIALLY IF PLANNING ON ATTENDING FIESTA DEL
CONCHO AND OTHER OUTDOOR ACTIVITIES.  BE READY TO SEEK SHELTER IF A
SEVERE THUNDERSTORM OR FLASH FLOOD WARNING IS ISSUED.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.
08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:02 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green63 min
Jun 14, 7:14 PM CDTSevere Thunderstorm WarningSJTFisher76 min
Jun 14, 7:50 PM CDTFlash Flood WarningSJTSterling4 hr
Jun 14, 7:54 PM CDTTornado WarningSJTCoke, Tom Green61 min
Jun 14, 7:58 PM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 14, 8:06 PM CDTTornado WarningSJTJones64 min
Jun 14, 8:16 PM CDTTornado WarningSJTNolan64 min
Jun 14, 8:22 PM CDTFlash Flood WarningSJTCoke, Tom Green4 hr
Jun 14, 8:45 PM CDTTornado WarningSJTTaylor75 min
Jun 14, 8:47 PM CDTTornado WarningSJTJones63 min
Jun 14, 9:04 PM CDTTornado WarningSJTShackelford66 min
Jun 14, 9:08 PM CDTTornado WarningSJTRunnels47 min
Jun 14, 9:30 PM CDTSevere Thunderstorm WarningSJTMenard65 min
Jun 14, 9:48 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 14, 10:26 PM CDTFlash Flood WarningSJTCallahan2 hr
Jun 14, 10:37 PM CDTTornado WarningSJTBrown63 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.